Montana, 2010

Damaging Wind in Montana, August 10, 2010

August 10, 2010 · NWS TFX · 1 event in 1 county or zone

Late evening thunderstorms developed over Judith Basin County. Wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late evening thunderstorms developed over Judith Basin County. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 7:28 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 10, 7:28 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 PM MDT TUE AUG 10 2010

.UPDATE...

TONIGHT...THUNDERSTORM ACTIVITY WILL CONTINUE TO WEAKEN THROUGH
THE EVENING BUT GUSTY WINDS AND HEAVY RAIN WILL CONTINUE NEAR
THUNDERSTORMS. WILL INCREASE POPS ACROSS THE NORTHEAST ZONES
AFTER MIDNIGHT DUE TO WEAK DISTURBANCES CONTINUING TO MOVE
THROUGH FLOW ALOFT. OTHERWISE...UPDATE TO FRESHEN FIRST PERIOD
POPS...WX...AND WINDS. ZELZER

&&

.AVIATION...
UPDATED 0000Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE PACIFIC NW WILL
CONTINUE TO PROVIDE A MOIST AND UNSTABLE SW FLOW ALOFT OVER THE
REGION THROUGH THE NEXT 24 HRS. SCATTERED THUNDERSTORMS DEVELOPING
OVER CENTRAL ID AND SW/WESTERN MT THIS AFTERNOON WILL SPREAD NE
ACROSS NORTH CENTRAL AND SW MT THROUGH THE REMAINDER OF THIS
AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE STRONG GUSTY WINDS
AND HAIL WITH LOCAL MVFR CONDITIONS IN THE IMMEDIATE VICINITY OVER
STRONGER CELLS. CONVECTION WILL GRADUALLY DIMINISH AFTER SUNSET WITH
A FEW SHOWERS/TSTORMS LINGERING LATER IN THE NIGHT OVER PORTIONS OF
NORTH CENTRAL MT. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 530 PM MDT TUE AUG 10 2010/

TONIGHT THROUGH THURSDAY...UPPER TROF REMAINS OVER THE PACIFIC
NORTHWEST WITH MOISTURE CONTINUING TO ADVECT OVER THE AREA. MODELS
INDICATE A SHORT WAVE EJECTING FROM THE TROF BASE EARLY THIS EVENING
WHICH WILL AID IN FOCUSING THUNDERSTORM ACTIVITY. THE COUNTY WARNING
AREA REMAINS UNDER A SLIGHT RISK CATEGORY FROM SPC AND SOME STORMS
COULD BECOME SEVERE LATE THIS AFTERNOON OR EARLY EVENING. BIGGEST
THREAT WILL BE HEAVY RAIN AND DAMAGING WINDS THOUGH LARGE HAIL
COULD ALSO OCCUR. BY WEDNESDAY AFTERNOON THE UPPER TROF APPROACHES
WESTERN MONTANA WITH SCATTERED THUNDERSTORMS DEVELOPING AGAIN
DURING THE AFTERNOON. MORE OF THE SAME ON THURSDAY AS THE UPPER
TROF BEGINS TO LIFT OUT OVER THE AREA. TEMPERATURES WILL BE NEAR
TO SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...A RATHER ACTIVE WEATHER PATTERN
WILL BEGIN THE PERIOD ON THURSDAY NIGHT...AS AN UPPER LEVEL TROF
DIVES SOUTH OUT OF ALBERTA INTO NORTH CENTRAL MONTANA. AS A
RESULT...THERE IS A GOOD CHANCE FOR PRECIPITATION OVER CENTRAL AND
NORTH CENTRAL MONTANA LATE THURSDAY NIGHT AND INTO FRIDAY
MORNING...WITH RAINFALL AMOUNTS OF 0.25 TO 0.50 INCHES POSSIBLE OVER
PORTIONS OF NORTH CENTRAL MONTANA. THUS THE CHANCES FOR
PRECIPITATION HAVE BEEN RAISED A BIT...ESPECIALLY OVER THE ROCKY
MOUNTAIN FRONT AND FOR AREAS BETWEEN GREAT FALLS AND LEWISTOWN. WITH
A CLOUD COVER AND PRECIP ON FRIDAY...EXPECT A RATHER COOL DAY OVER
NORTH CENTRAL MONTANA...WITH A BIT WARMER TEMPERATURES OVER
SOUTHWEST MONTANA...AS AFTERNOON HIGHS WILL BE JUST A FEW DEGREES
BELOW NORMAL OVER THE SOUTHWEST. THIS STORM SYSTEM WILL BE A FAST
MOVING SYSTEM...AS BY FRIDAY NIGHT...MOST OF THE PRECIPITATION
SHOULD HAVE EXITED THE REGION...AS WARMER...MORE SUMMER-LIKE AIR
STARTS TO MAKE ITS RETURN. FOR THE WEEKEND...FORECAST MODELS STILL
PROG A DRY AND WARM WEATHER PATTERN OVER THE REGION...AS AFTERNOON
TEMPERATURES RISE BACK UP TO NEAR SEASONAL READINGS...ALONG WITH DRY
CONDITIONS. FOR MONDAY AND INTO TUESDAY...A NEW UPPER LEVEL LOW WILL
BE DEVELOPING OVER THE PACIFIC NORTHWEST...RESULTING IN AN UNSTABLE
SOUTHERLY FLOW ALOFT DEVELOPING OVER THE REGION. THUS...THE CHANCES
FOR AFTERNOON/EVENING THUNDERSTORMS WILL START TO INCREASE OVER THE
AREA FOR MONDAY AND TUESDAY...AS AFTERNOON TEMPERATURES REMAIN NEAR
SEASONAL NORMALS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  81  53  79 /  50  30  30  30
CTB  50  77  50  76 /  40  30  20  30
HLN  53  79  54  78 /  60  30  30  30
BZN  49  85  49  81 /  50  30  30  40
WEY  37  76  37  69 /  30  20  30  30
DLN  48  74  47  75 /  60  30  30  20
HVR  54  89  55  81 /  40  30  30  30
LWT  51  81  51  73 /  50  30  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 8:41 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
941 AM MDT TUE AUG 10 2010

MTZ008>015-044>046-048>055-111545-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
941 AM MDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
EVENING HOURS. SOME STORMS MAY BECOME SEVERE WITH HEAVY
RAIN...DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ047-111545-
BLAINE-
941 AM MDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 5:08 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 10 2010

MTZ014-052-053-110045-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
608 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 645 PM
MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BASIN...OR 16 MILES
NORTHWEST OF BOULDER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM. WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
   MONTANA CITY... HELENA AND  EAST HELENA...

LAT...LON 4700 11215 4677 11162 4633 11145 4615 11232
      4634 11246 4639 11241 4641 11233 4660 11230
      4664 11233 4665 11242 4669 11243 4669 11251
TIME...MOT...LOC 0007Z 241DEG 23KT 4641 11231

13
Local storm report, Aug 10, 5:19 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
619 PM MDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NW MELROSE            45.65N 112.71W
08/10/2010  M0.50 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            0.25 OF AN INCH OF RAIN FELL IN 15 MIN.

&&

WILLIAMSON DC
Special weather statement, Aug 10, 5:47 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT TUE AUG 10 2010

MTZ014-052-053-110130-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
647 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 730
PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HELENA...MOVING NORTHEAST AT 35 MPH. THIS
STORM HAS ALREADY PRODUCED WIND GUSTS TO AROUND 50 MPH IN THE HELENA
AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  EAST HELENA...
  YORK...
  MONTANA CITY...
  WINSTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4684 11167 4642 11144 4634 11202 4666 11212
TIME...MOT...LOC 0045Z 234DEG 36KT 4662 11192

HOENISCH
Special weather statement, Aug 10, 5:50 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT TUE AUG 10 2010

MTZ012-014-054-110130-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-
650 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME
NORTHWESTERN MEAGHER AND SOUTHWESTERN CASCADE COUNTIES UNTIL 730 PM
MDT...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WOLF CREEK...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOLTER LAKE...
  CRAIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4724 11153 4684 11151 4674 11211 4721 11205
TIME...MOT...LOC 0049Z 242DEG 20KT 4700 11190

HOENISCH
Local storm report, Aug 10, 5:54 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
654 PM MDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 NE HELENA             46.63N 111.98W
08/10/2010  M52 MPH          LEWIS AND CLARK    MT   ASOS

            52 MPH WIND GUST MEASURED AT HELENA REGIONAL AIRPORT.

&&

HOENISCH
Special weather statement, Aug 10, 6:00 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT TUE AUG 10 2010

MTZ015-052-055-110145-
GALLATIN MT-JEFFERSON MT-MADISON MT-
700 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GALLATIN...
NORTHERN MADISON AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 745 PM
MDT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SHERIDAN...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   PONY...
   NORRIS...
   HARRISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4593 11185 4560 11150 4543 11199 4556 11216
TIME...MOT...LOC 0100Z 226DEG 33KT 4557 11196

HOENISCH

The radar

The Great Falls radar (KTFX), 74 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Judith Basin

When
August 10, 8:11 PM MST
Where
Judith Basin County, 2 mi ESE of Geyser
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
47.239, -110.461

A thunderstorm produced a wind gust to 65 mph at Geyser 2ESE.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253214.